Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 21, 2004, 3:41 PM CDT for Columbia County, Dane County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 3:41 PM CDT (20:41 UTC)
- Expired
- May 21, 2004, 4:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Columbia County, WI, Dane County, WI
The radar
The Milwaukee radar (KMKX), 73 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 10:25 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 21, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
602
WUUS53 KMKX 212041
SVRMKX
WIC021-025-212130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
340 PM CDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
DANE COUNTY IN SOUTH CENTRAL WISCONSIN
* UNTIL 430 PM CDT
* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 8 MILES NORTHWEST OF LAKE WISCONSIN TO
MAZOMANIE...OR ALONG A LINE EXTENDING FROM BARABOO TO 9 MILES
SOUTHWEST OF SAUK CITY...AND MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BLACK EARTH BY 345 PM CDT.
LODI BY 350 PM CDT.
MIDDLETON BY 400 PM CDT.
DE FOREST BY 405 PM CDT.
LAT...LON 4299 8909 4311 8989 4329 8973 4339 8959
4350 8959 4343 8901 4310 8901
$$
REMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:28 PM CDT, 13 minutes earlier.
Area forecast discussion, May 21, 3:28 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 328 PM CDT FRI MAY 21 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL. CONCERNS IN PREVIOUS DISCUSSION ARE STILL THE MOST PROMINENT PART OF THE NEW FORECAST. WARM FRONT ACROSS IOWA AND ILLINOIS HAS BEEN HELD AT BAY BY CONVECTIVE COMPLEXES MOVING ACROSS SOUTHERN WISCONSIN TODAY...HOWEVER RENEWED PUSH OF LOW LEVEL JET (40-45 KTS) EXPECTED TO BRING BOUNDARY NORTH TONIGHT. PREFER SLOWER FRONTAL MOVEMENT OF ETA IN THE NEAR TERM. BECAUSE THE ETA AND GFS MODELS EMPHASIZE DIFFERENT PERIODS FOR HEAVY QPF HAVE ISSUED A FLOOD WATCH FOR ALL OF CWA EXTENDING FROM TONIGHT UNTIL SUNDAY MORNING. SOUTHWEST FLOW ALOFT CONTINUES TO BRING RIPPLES ACROSS THE STATE AND ALTHOUGH TIMING IS SUSPECT THE TREND OF MOISTURE ADVECTION AND LOW LEVEL CONVERGENCE LEAVE SOUTHERN WISCONSIN UNDER THE THREAT OF HEAVY RAINFALL AND POSSIBLE SEVERE WEATHER. && .MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA TONIGHT UNTIL SUNDAY MORNING.
Hazardous weather outlook, May 21, 11:46 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1146 AM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-220346- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1146 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAINLY SOUTH OF A LINE FROM LONE ROCK TO JANESVILLE TO CLINTON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE REMAINDER OF SOUTHERN WISCONSIN. DAMAGING THUNDERSTORM WINDS...LARGE HAIL...HEAVY RAINFALL AND ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO FLOODING. A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON FOR HIGH WAVES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE. LOCALLY HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO POTENTIAL FLOODING CONDITIONS. THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. ZAJDEL ZAJDEL
In the hours before
Special weather statement, May 21, 10:45 AM CDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1045 AM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-211700- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1045 AM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE... DODGE...WAUKESHA...JEFFERSON AND WALWORTH... BETWEEN 1045 AM AND NOON SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN A CORRIDOR FROM COLUMBIA COUNTY TO SHEBOYGAN COUNTY. THESE ARE NOT EXPECTED TO BECOME SEVERE. MORE STORMS WERE ORGANIZING IN IOWA AND MINNESOTA AND IT IS THESE STORMS THAT ARE EXPECTED TO INTENSIFY AND PUSH EASTWARD ACROSS SOUTHERN WISCONSIN THIS AFTERNOON. STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG. COLLAR
Local storm report, May 21, 11:05 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1105 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND DMG SLINGER 43.33N 88.29W
05/21/2004 WASHINGTON WI PUBLIC
FOUR 2 INCH DIAMETER TREE LIMBS DOWN. STANDING WATER ON
HWY 60.
0820 AM TSTM WND DMG HARTFORD 43.32N 88.39W
05/21/2004 WASHINGTON WI PUBLIC
SHED DESTROYED. LARGE TREES DOWN IN AREA.
&&
WOODLocal storm report, May 21, 11:09 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1109 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0818 AM TSTM WND GST HARTFORD 43.32N 88.39W
05/21/2004 61 MPH WASHINGTON WI MESONET
61 MPH GUST MEASURED BY AUTOMATED SENSOR.
0820 AM TSTM WND DMG SLINGER 43.33N 88.29W
05/21/2004 WASHINGTON WI PUBLIC
FOUR 2 INCH DIAMETER TREE LIMBS DOWN. STANDING WATER ON
HWY 60.
0820 AM TSTM WND DMG HARTFORD 43.32N 88.39W
05/21/2004 WASHINGTON WI PUBLIC
SHED DESTROYED. LARGE TREES DOWN IN AREA.
0840 AM TSTM WND DMG SW CLINTON 42.56N 88.87W
05/21/2004 ROCK WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN JUST SOUTHWEST OF CLINTON.
0840 AM TSTM WND GST GRAFTON 43.32N 87.95W
05/21/2004 60 MPH OZAUKEE WI MESONET
60 MPH GUST MEASURED BY AUTOMATED SENSOR.
0842 AM TSTM WND DMG HARTFORD 43.32N 88.39W
05/21/2004 WASHINGTON WI LAW ENFORCEMENT
NUMEROUS TREES DOWN IN CITY OF HARTFORD.
0843 AM TSTM WND DMG BELOIT 42.52N 89.02W
05/21/2004 ROCK WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN CITY OF BELOIT.
0853 AM TSTM WND DMG JANESVILLE 42.68N 89.02W
05/21/2004 ROCK WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN CITY OF JANESVILLE.
0923 AM WATER SPOUT KENOSHA 42.58N 87.85W
05/21/2004 KENOSHA WI COAST GUARD
WATER SPOUT REPORTED BY THE KENOSHA COAST GUARD OVER THE
NEARSHORE WATERS EAST OF KENOSHA.
0935 AM TSTM WND GST TWIN LAKES 42.52N 88.26W
05/21/2004 60 MPH KENOSHA WI LAW ENFORCEMENT
60 MPH GUST ESTIMATED IN TWIN LAKES.
&&
WOODSpecial weather statement, May 21, 12:05 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1205 PM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-211815- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1205 PM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE... DODGE...WAUKESHA...JEFFERSON AND WALWORTH... BETWEEN NOON AND 2 PM SCATTERED SHOWERS AND STORMS WILL BE MOVING INTO PARTS OF SOUTH CENTRAL WISCONSIN...MAINLY WEST OF A LINE FROM MONROE TO PORTAGE TO MONTELLO. THESE STORMS ARE NOT SEVERE AT THIS TIME...BUT THESE WILL CONTINUE TO BE MONITORED FOR FURTHER STRENGTHENING. MORE STORMS WERE ORGANIZING IN IOWA AND MINNESOTA AND IT IS THESE STORMS THAT ARE EXPECTED TO INTENSIFY AND PUSH EASTWARD ACROSS SOUTHERN WISCONSIN LATER THIS AFTERNOON. STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG. COLLAR
Special weather statement, May 21, 1:20 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 120 PM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-211920- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 120 PM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE... DODGE...WAUKESHA...JEFFERSON AND WALWORTH... BETWEEN 1 AND 3 PM SCATTERED SHOWERS AND STORMS WILL BE MOVING INTO PARTS OF SOUTH CENTRAL WISCONSIN...MAINLY NORTHWEST OF A LINE FROM DODGEVILLE TO MONTELLO. THE STRONGEST STORMS WILL GRAZE THE NORTHWESTERN PART OF SAUK COUNTY BETWEEN 130 PM AND 230 PM. MORE STORMS WERE ORGANIZING IN NORTHEAST IOWA AND SOUTHEAST MINNESOTA. STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG. COLLAR
Special weather statement, May 21, 2:05 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 205 PM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-212005- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 205 PM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE... DODGE...WAUKESHA...JEFFERSON AND WALWORTH... BETWEEN 2 AND 3 PM SCATTERED THUNDERSTORMS WILL BE GRAZING PARTS OF SOUTH CENTRAL WISCONSIN. BASED ON PRESENT TRENDS THE COUNTIES IN LINE TO BE AFFECTED BY THESE STRONG STORMS INCLUDE EXTREME NORTHWEST SAUK AND MARQUETTE COUNTIES. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL OVER AN INCH IN DIAMETER ACROSS VERNON COUNTY. ANOTHER CLUSTER OF STRONG STORMS ACROSS NORTHEAST IOWA WERE ALSO ON A TRACK TO MOVE ACROSS SAUK COUNTY AFTER 3 PM. STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG. RESIDENTS OF THE ENTIRE WATCH AREA SHOULD ALSO BE ALERT FOR THE POTENTIAL OF RAPIDLY DEVELOPING THUNDERSTORMS ELSEWHERE. COLLAR
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:11 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 20, 7:11 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 20, 7:26 PM CDT | Special Marine Warning | MKX | 64 min | |
| May 20, 7:57 PM CDT | Flash Flood Warning | MKX | Kenosha | 2 hr |
| May 20, 8:02 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha | 28 min |
| May 20, 8:14 PM CDT | Severe Thunderstorm Warning | MKX | Racine | 31 min |
| May 20, 8:23 PM CDT | Flash Flood Warning | MKX | Racine | 97 min |
| May 20, 8:26 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 49 min |
| May 21, 8:23 AM CDT | Special Marine Warning | MKX | 112 min | |
| May 21, 8:23 AM CDT | Special Marine Warning | MKX | 112 min | |
| May 21, 8:23 AM CDT | Special Marine Warning | MKX | 112 min | |
| May 21, 8:51 AM CDT | Severe Thunderstorm Warning | MKX | Rock, Walworth | 39 min |
| May 21, 9:05 AM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Milwaukee, Racine | 25 min |
| May 21, 9:29 AM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 31 min |
| May 21, 3:16 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 29 min |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 6:17 PM CDT | Flash Flood Warning | MKX | Kenosha, Racine, Walworth | 4 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.